Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 34, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Jul 8, 2003, 1:31 PM CDT for LaSalle County, Livingston County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 1:31 PM CDT (18:31 UTC)
- Expired
- Jul 8, 2003, 2:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties LaSalle County, IL, Livingston County, IL
The radar
The Chicago radar (KLOT), 111 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 9:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 081831 TORLOT ILC099-105-081900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 130 PM CDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN LA SALLE AND NORTHWEST LIVINGSTON COUNTY * UNTIL 230 PM CDT * AT 130 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM JUST EAST OF HENRY IN MARSHALL COUNTY. ANOTHER SEVERE THUNDERSTORM WAS DEVELOPING OVER SOUTHERN LA SALLE COUNTY NEAR LOSTANT. THESE STORMA ARE MOVING TO THE EAST AT 30 MPH. * THESE TORMS WILL BE MOVING ACROSS SOUTHERN LA SALLE COUNTY... REACHING STREATOR AND SOUTH STREATOR BY 200 PM CDT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4123 8977 4105 8973 4104 8859 4139 8862 $$ MERZLOCK NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 8, 12:45 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 8, 12:45 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1245 PM CDT TUE JUL 8 2003 AVIATION DISCUSSION FOR 18Z TAFS: MAIN PROBLEM THIS TAF PERIOD WILL BE TO PINPOINT TIMING ON WAVES OF TSTMS THAT WILL BE MOVING ACRS TERMINALS THIS AFTN AND TNGT. STG STNRY SFC BOUNDARY WILL REMAIN IN PLACE FROM NR KANKAKEE RVR IN NWRN IN WWD ALG CORRIDOR S OF I-80. SATLT IMAGERY SHOWS TCU DVLPG RPDLY ALG THIS BOUNDARY AND EXPECT ZONE FROM E OF MLI TO IKK TO FILL IN WITH TSTMS NXT HR OR TWO. WAVE OF STMS E OF QUAD CITIES SHUD MOVE INTO RFD AREA SHORTLY...AND INTO NERN IL ARND 19ZZ. ANOTHER WAVE OF POTLY SVR TSTMS NOW MOVG THRU CNTRL/ERN IA WILL BE MOVING INTO TERMINAL AREA ARND 21Z. FOR NOW...WILL KEEP TERMINALS QUIET AFTER THE WAVE OF IA STMS MOVES THRU ERLY THIS EVENING...BUT THUNDER COULD ERUPT AGAIN AT ANY TIME. OVERALL CIGS COND WILL BE VFRTHIS AFTN XCP IN AND NR TSTM CLUSTERS. WITH RAIN COOLED AIR IN LOW LVLS TNGT EXPECT CIGS TO LOER TO MVFR. VIS GENLY OK TOO XCP LCLLY IFR IN TSTMS. WITH SFC BOUNDARY S OF TERMINALS...GENL WIND FLOW WILL BE FROM NE-ENE ARND 10 KTS. MERZLOCK PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS CONVECTION OVER NEXT FEW DAYS REMAINS FOCUS OF FORECAST. ONE LINE OF TS MON MORNING WITH ANOTHER LATE MON EVENING. TIMING OF ANY LINE OF TS UNCERTAIN WITH MODELS NOW MAKING A SIGNIFICANT SHIFT OVER THE NEXT 48 HRS. SFC LOW TO DEVELOP OVER THE WEST CENTRAL PLAINS HAD BEEN PROGGED TO MOVE ON A MORE SOUTHERLY TRACK AS COLD FRONT BECOMES STATIONARY ACROSS OH VALLEY. BUT ALL MODELS NOW TAKE SFC LOW FARTHER NORTH TO AT LEAST WI/IL BORDER IF NOT FARTHER NORTH BY WED NIGHT. THIS KEEPS FA IN AND OUT OF TS THRU AT LEAST THURS MORNING. EXPECT SFC LOW TO BE SLOWER RATHER THAN FASTER AND HAVE EXTEND CHANCE OF TS THROUGH THURSDAY PM. THEN SHOULD SEE A BREAK IN PRECIP THOUGH WEAK VORTS IN NW FLOW ACROSS WESTERN LAKES MAY BRING A CHANCE OF INSTABILITY SHOWERS INTO THE WEEKEND. BACK TO THE SHORT TERM...TS FIRING ACROSS NORTHWEST/CENTRAL IA EARLY THIS MORNING WITH A BOUNDARY LYING SE FROM TS INTO CENTRAL IL. RUC AND TO A LESSER EXTENT THE MESOETA...SUGGEST THIS BOUNDARY LIGHTING UP AND PROPAGATING ENE THIS MORNING. HARD TO ARGUE WITH THIS THEN ANOTHER VORT ROTATES THRU LATE THIS PM INTO TONIGHT AND SHOULD SEE ANOTHER CHANCE OF TS. LIKELY POPS GOING NEXT 24 HRS AND THIS LOOKS GOOD. ANY TS TODAY/TONIGHT POSSIBLY SVR. .CHI...NONE. CMS
Hazardous weather outlook, Jul 8, 12:30 PM CDT, 1 hour 1 minute before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1230 PM CDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND TONIGHT. THE GREATEST SEVERE WEATHER THREATS
ARE DAMAGING WINDS AND LARGE HAIL.
A FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THIS AFTERNOON AND TONIGHT. THIS BOUNDARY WILL
CONTINUE TO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT NEAR AND
NORTH OF THE BOUNDARY.
PERIODS OF THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND THIS
EVENING. THE STORMS WILL MAINLY BE NORTH OF THE KANKAKEE AND
ILLINOIS RIVERS THROUGH 3 PM...WITH THUNDERSTORMS EXPECTED ACROSS
THE AREA LATE THIS AFTERNOON AND THIS EVENING.
IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL BE
POSSIBLE WHERE HEAVY RAIN PERSISTS. AREAS IN FAR NORTHERN ILLINOIS
WHERE HEAVY RAIN FELL EARLIER TODAY WOULD BE MOST SUSCEPTIBLE TO
FLOODING IF ADDITIONAL HEAVY RAINS OCCUR.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. THE
MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND
THE POSSIBILITY FOR TORNADOES.
LOW PRESSURE WILL MOVE EAST ACROSS THE MIDWEST WEDNESDAY AND
WEDNESDAY NIGHT. A TRAILING COLD FRONT FROM THIS LOW WILL PUSH
ACROSS THE AREA WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF THE FRONT.
HEAVY RAINFALL WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND AGAIN ON SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TODAY...TONIGHT AND WEDNESDAY.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)In the hours before
Local storm report, Jul 8, 12:16 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1216 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM GOODLAND IN WIND DAMAGE
07/07/03 NEWTON TREES AND POWER LINES
DOWN. POWER OUT.
REPORTED BY EMERGENCY
MANAGEMENT.
1110 PM MOROCCO IN WIND DAMAGE
07/07/03 NEWTON POWER LINES DOWN. POWER
OUT. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:23 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 52 min |
| Jul 7, 9:02 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 28 min |
| Jul 7, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 34 min |
| Jul 7, 9:35 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 25 min |
| Jul 7, 9:54 PM CDT | Severe Thunderstorm Warning | LOT | Will | 51 min |
| Jul 7, 10:02 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 43 min |
| Jul 7, 10:26 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jul 7, 10:35 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 40 min |
| Jul 8, 9:10 AM CDT | Special Marine Warning | LOT | 80 min | |
| Jul 8, 9:13 AM CDT | Severe Thunderstorm Warning | LOT | Lake | 17 min |
| Jul 8, 2:00 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 30 min |
| Jul 8, 2:09 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee | 51 min |
| Jul 8, 2:11 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 49 min |
| Jul 8, 2:32 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 28 min |
| Jul 8, 4:33 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 42 min |
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 20 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.